Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2003, 6:53 PM CDT for Brewster County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2003, 6:53 PM CDT (23:53 UTC)
- Expired
- Apr 27, 2003, 8:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 2492 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263
WUUS54 KMAF 272353
SVRMAF
TXC043-280100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT SUN APR 27 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 800 PM CDT
* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ALTUDA...OR ABOUT 10 MILES
SOUTHEAST OF ALPINE...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
MARATHON...ALPINE...PERSIMMON GAP AND ALTUDA
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3041 10375 2944 10378 2989 10235 3043 10317
3059 10337 3066 10343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:40 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 27, 2:40 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT SUN APR 27 2003 UPPER AIR ANALYSIS FROM THIS MORNING SHOWS A BROAD UPPER LOW CENTERED JUST OFF THE NORTHERN CALIFORNIA COAST. THE FLOW HAS BECOME SOUTHWEST ALOFT OVER WEST TEXAS AND SOUTHEAST NEW MEXICO...WELL IN ADVANCE OF THIS FEATURE. LOW LEVEL MOISTURE INCREASED BRIEFLY THIS MORNING OVER EASTERN AREAS...BUT THE DRYLINE HAS SHIFTED EAST TO ROUGHLY A WICHITA FALLS...SANDERSON LINE AT 19Z. ISOLATED STORMS WERE BEGINNING TO FORM OVER PECOS COUNTY IN THE VICINITY OF THE DRYLINE. THE DRYLINE SHOULD BEGIN TO RETREAT WEST TONIGHT...AS WEAK SHORTWAVES IN THE SOUTHWEST FLOW ALOFT TRANSLATE TOWARD THE REGION. THE NOSE OF A 90-KNOT UPPER LEVEL JET SHOULD PASS THROUGH NORTHERN MEXICO/THE BIG BEND REGION LATE TONIGHT...WHILE THE LOW LEVEL JET KICKS UP IN EASTERN AREAS. ISOLATED STORMS WILL REMAIN POSSIBLE TONIGHT FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS AREA. THE DRYLINE SHOULD SET UP SOMEWHERE NEAR THE TX/NM BORDER SOUTHWARD THROUGH THE TRANS PECOS REGION MONDAY AFTERNOON. ANOTHER APPROACHING JET MAX...COMBINED WITH A FAIRLY WEAK CAP ALONG THE DRYLINE...SHOULD BE SUFFICIENT TO AID IN WIDELY SCATTERED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A FEW SUPERCELLS POSSIBLE. ON TUESDAY AND WEDNESDAY...A SURFACE LOW SHOULD BECOME ORGANIZED OVER EASTERN COLORADO AND WESTERN KANSAS. SOUTHWEST WINDS AHEAD OF THE LOW WILL LIKELY MIX THE DRY AIR THROUGH MOST OF THE CWA. WILL SUBSEQUENTLY GO FOR DRY CONDITIONS BOTH DAYS. THE UPPER LOW IN THE EASTERN PACIFIC WILL FINALLY BEGIN TO DIG SOUTHWARD ON THURSDAY. A 100-KNOT UPPER JET WILL APPROACH THE AREA FROM THE WEST THURSDAY AFTERNOON. IF WE CAN KEEP ENOUGH MOISTURE IN THE EASTERN ZONES...A FEW THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER...THE LATEST GFS SHOWS A PACIFIC FRONT PASSING THROUGH THE FORECAST AREA THURSDAY MORNING. THIS FRONTAL PASSAGE AND INCREASED MID LEVEL RIDGING WOULD LIKELY KEEP WEATHER CONDITIONS DRY THURSDAY. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS GOING IN THE EXTREME EAST FOR NOW ON THURSDAY...BUT LATER SHIFTS MAY WANT TO REMOVE THESE POPS. THE UPPER LOW SHOULD BEGIN TO MOVE INTO THE SOUTHWEST U.S. THIS WEEKEND. ISOLATED DRYLINE STORMS ARE POSSIBLE FRIDAY AND SATURDAY...BUT RIDGING IN THE MID LEVELS MAY HELP INHIBIT STORM DEVELOPMENT. THERE MAY BE A SLIGHTLY BETTER CHANCE OF STORMS ON SUNDAY AS A DIFFLUENT FLOW ALOFT INCREASES AHEAD OF THE WESTERN UPPER LOW. PRELIMINARY NUMBERS: MAF 62 89 61 90 / 20 20 20 10 CNM 55 90 54 87 / 00 00 00 00 MRF 47 83 47 81 / 00 00 00 00 FST 62 91 61 90 / 20 20 20 10 .MAF... TX...NONE. NM...NONE. CL
Hazardous weather outlook, Apr 27, 5:13 PM CDT, 1 hour 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT SUN APR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE BIG BEND INTO THE PERMIAN BASIN THIS EVENING. A FEW STORMS MAY BECOME STRONG AND PRODUCE MICROBURST WITH WINDS GUSTS AS HIGH AS 55 MPH...REDUCED VISIBILITY IN BLOWING DUST...SMALL HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS LATE MONDAY AFTERNOON AND NIGHT ALONG AND EAST OF A SEMINOLE... ODESSA... TO SANDERSON LINE. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH PLENTIFUL MOISTURE AND INSTABILITY EAST OF A DRY LINE TO PRODUCE ISOLATED THUNDERSTORMS. WIND PROFILES AND INSTABILITY SUGGEST SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND EVENING... PRIMARILY OVER THE EASTERN PART OF THE AREA.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.